Montana, 2019

Funnel Cloud in Montana, June 16, 2019

June 16, 2019 · NWS TFX · 1 event in 1 county or zone

Westerly to northwesterly flow aloft and embedded shortwave disturbances affect the CWA. Simultaneously, temperatures remain near-normal as high pressure aloft builds slowly from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Westerly to northwesterly flow aloft and embedded shortwave disturbances affect the CWA. Simultaneously, temperatures remain near-normal as high pressure aloft builds slowly from the west. Isolated to scattered showers and thunderstorms remain possible, especially during the afternoon and evening hours, as well as over and near higher terrain. No severe thunderstorms are anticipated, since instability and vertical shear |should remain modest. Nevertheless, strong wind gusts, small hail, and downpours may accompany any storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 16, 1:51 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 1:51 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
251 PM MDT Sun Jun 16 2019

.SYNOPSIS...

Near-normal temperatures through this Tuesday will be accompanied by
isolated to scattered showers and thunderstorms daily. The best
chance for these showers and storms exists each afternoon and
evening, as well as over and near higher terrain. A cooling trend
begins this Wednesday and continues through the upcoming weekend,
with below-normal temperatures expected next week Thursday through
Sunday. Isolated to scattered showers and thunderstorms remain
possible, and some snow may fall in our mountains.

&&

.DISCUSSION...

Rest of today through Tuesday...Westerly to northwesterly flow aloft
and embedded shortwave disturbances affect our CWA. Simultaneously,
temperatures remain near-normal as high pressure aloft builds slowly
from the west. Isolated to scattered showers and thunderstorms
remain possible daily, especially each afternoon and evening, as
well as over and near higher terrain. No severe thunderstorms are
anticipated through Monday, since instability and vertical shear
should remain modest. Nevertheless, strong wind gusts, small hail,
and downpours may accompany any storm. The potential of severe
thunderstorms may increase on Tuesday, when a weak cold front sweeps
eastward through our CWA and may encounter greater instability and
vertical wind shear, particularly over the eastern-half of north-
central MT.

Wednesday through next Sunday...Another and stronger surface cold
front is progged to sweep southeastward across our CWA Wednesday as
a trough aloft overspreads the region from the north and west. This
cold front still looks to cross the CWA earlier in the day. Thus,
diurnal destabilization of the atmosphere and the potential for
additional severe thunderstorms should be limited. However, critical
fire weather conditions may develop behind the cold front as gusty,
westerly surface winds occur. See our fire weather discussion for
further details. Latest ensemble mean 500 mb heights from the EPS
and GEFS remain in rather good agreement that the broad mid- to
upper-level trough will persist over our CWA during Thursday through
the upcoming weekend as the trough moves generally eastward.
Simultaneously, the ensemble means depict unusually-low 500 mb
heights, signaling an unusually-cool air mass accompanying the
trough. Thus, a cooling trend occurs during this period, with below-
normal temperatures affecting our region Thursday through next
Sunday. In addition, isolated to scattered showers and thunderstorms
remain possible, and periods of snow may fall in the mountains,
especially at elevations above 7000 feet MSL.
- Jaszka

&&

.AVIATION...
Updated 1058 AM MDT Sun Jun 16 2019 (18Z/Sun TAFs)

Northwesterly flow aloft and VFR persist next 24-hours as high
pressure builds slowly from the west. However, multiple disturbances
embedded in the flow aloft affect our area. Accordingly, isolated
showers and thunderstorms persist, especially through about 06Z/Mon.
Downpours and erratic surface wind gusts up to 35 knots may
accompany any shower or storm, while small hail may also accompany
thunderstorms. Regional surface winds remain light outside any
outflow (i.e. precip-cooled air emanating from any shower or storm).
- Jaszka

&&

.FIRE WEATHER...

A strong cold front should sweep eastward across north-central
and southwest MT on Wednesday. Isolated to scattered thunderstorms
are possible along and ahead of this front. In addition,
southwesterly winds ahead of the front should shift to stronger
westerly winds behind the front. These westerly winds may gust to
at least 20 to 35 mph and accompany minimum relative humidity
values near 15 to 30 percent in many areas Wednesday afternoon and
early evening. Thus, critical fire weather conditions are
possible and we will continue to monitor this situation.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  75  53  78 /  30  20  10  30
CTB  46  74  50  76 /  20  30  20  30
HLN  50  77  52  80 /  40  60  40  20
BZN  46  75  47  78 /  60  50  30  20
WEY  39  69  39  70 /  40  70  40  30
DLN  46  72  47  75 /  50  60  30  10
HVR  45  77  51  80 /  20  10  10  60
LWT  44  70  49  73 /  20  40  30  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 16, 3:19 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
419 PM MDT Sun Jun 16 2019

MTZ014-053-162245-
Broadwater-Central and Southern Lewis and Clark-
419 PM MDT Sun Jun 16 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEWIS AND CLARK...
AND NORTHWESTERN BROADWATER COUNTIES...

At 418 PM MDT, a strong thunderstorm was located 10 miles northeast
of East Helena, or 15 miles east of Helena, moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Goose Bay, Canyon Ferry Lake, and Winston.

This includes Highway 12 between mile markers 56 and 65.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Canyon Ferry Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4673 11162 4651 11146 4644 11178 4657 11179
      4657 11181 4670 11182
TIME...MOT...LOC 2218Z 346DEG 10KT 4665 11171

Kredensor
Special weather statement, Jun 16, 3:47 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Great Falls MT
447 PM MDT Sun Jun 16 2019

MTZ053-162315-
Broadwater-
447 PM MDT Sun Jun 16 2019

...A THUNDERSTORM WILL AFFECT NORTHWESTERN BROADWATER COUNTY...

At 446 PM MDT, a strong thunderstorm was located 13 miles north of
Townsend, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Townsend, Canyon Ferry Lake, Silos, Winston and Goose Bay.

This includes Highway 12 between mile markers 1  and 4 , and between
mile markers 63 and 76.

If you are on or near Canyon Ferry lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4649 11171 4662 11156 4646 11125 4628 11147
TIME...MOT...LOC 2246Z 310DEG 14KT 4651 11156

Kredensor

The radar

The Billings radar (KBLX), 191 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Gallatin

When
June 16, 3:53 PM MST
Where
Gallatin County, 1.45 mi W of Bozeman
Reported by
Trained Spotter
Coordinates
45.680, -111.060

Received multiple reports and pictures from spotters, 911 dispatch and the public of at least one funnel cloud that moved over the Bozeman area, persisting for 15 to 20 minutes. Based upon pictures shared, this was most likely a cold air funnel.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839451.